Connecticut, 2011

Damaging Wind in Connecticut, June 9, 2011

June 9, 2011 · NWS BOX · 1 event in 1 county or zone

A cold front pushed through southern New England producing thunderstorms. These thunderstorms produced damaging wind and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front pushed through southern New England producing thunderstorms. These thunderstorms produced damaging wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT THU JUN 9 2011

.SYNOPSIS...
STRONG HEATING AHEAD OF A COLD FRONT WILL GENERATE POWERFUL
THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND. THE FRONT WILL MOVE
OFFSHORE TONIGHT. HIGH PRESSURE THEN BRINGS DRIER AND MORE
SEASONABLE WEATHER FOR FRIDAY. LOW PRESSURE AND A COLD FRONT MAY
APPROACH SATURDAY NIGHT INTO MONDAY...BRINGING UNSETTLED WEATHER AND
A COOL EASTERLY FLOW. HIGH PRESSURE

&&

.NEAR TERM /UNTIL 1 AM FRIDAY MORNING/...
LINE OF TSTMS ACROSS VT TO SOUTH CENTRAL NY. THESE ARE MOVING EAST
AND EXTRAPOLATE ACROSS OUR AREA BETWEEN ROUGHLY 19Z AND 02Z. EARLY
AFTERNOON CAPES HAVE CLIMBED TO 2500-3000 JOULES IN NORTHWEST MASS
AND SOUTHWEST NH ARE CLIMBING ELSEWHERE. LI VALUES ARE -4 TO -8.
850 MB WINDS OF 25-30 KNOTS AND 500 MB WINDS OF 40 KNOTS ARE
SUFFICIENTLY STRONG AND INCREASING WITH HEIGHT...AND ARE IN A
SIMILAR DIRECTION. EXPECT TSTMS TO INCREASE TO STRONG/SEVERE
LEVELS AS THEY MOVE INTO THIS AIRMASS WITH WIND ORGANIZATION
SUPPORTING SQUALL LINES WITH STRONG WIND GUSTS AND LARGE HAIL.

EXPECT TSTMS TO MOVE OFF/DIMINISH AS THEY MOVE OFFSHORE THIS
EVENING. THE 12Z NAM AND GFS SUPPORT MORE CLEARING THAN
PREVIOUSLY...WE HELD ONTO SOME CLOUDS IN SOUTHERN AREAS DURING THE
MIDDLE OF THE NIGHT BUT WITH A CLEARING TREND BY MORNING.
TEMPERATURES ARE A BLEND OF MAV AND MET VALUES.

&&

.SHORT TERM /1 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
FRIDAY...HIGH PRESSURE BUILDS LESS HOT BUT DRIER WEATHER WITH
DEWPOINTS FALLING INTO THE 50S. SURFACE WINDS TURN TO ONSHORE
WHICH WILL KEEP EAST AND SOUTH COAST AREAS COOLER THAN INLAND.
INCREASING HIGH CLOUDS LATE IN THE DAY FROM THE SOUTHWEST.
TEMPERATURES AT 850 MB ARE 8-10C ON THE NAM AND 11-13C ON THE GFS.
WE USED A MET/MAV BLEND WEIGHTED TOWARD THE MAV...WITH MID 70S TO
MID 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
WITH SEVERE TSTM WATCH IN EFFECT...WILL ONLY GIVE BRIEF OVERVIEW FOR
WHAT IS EXPECTED DURING THIS TIMEFRAME. NOT A WHOLE LOT OF TIME TO
DIGEST MODELS...AS WARNINGS HAVE BEGUN.

DID NOT NOTE A WHOLE LOT OF OVERALL CHANGES FROM WEDNESDAY/S MODEL
RUNS. APPEARS THE UPPER LEVEL PATTERN SUGGESTED BY THE MODEL SUITE
IS IN PRETTY GOOD AGREEMENT...BUT IN BROAD RIDGING OR NEARLY ZONAL
FLOW...TIMING OF SURFACE SYSTEMS IS SUSPECT AT LEAST THROUGH THIS
WEEKEND. MODELS ALSO APPEAR A BIT MORE STABLE WITH THE CUTOFF LOW IN
THE UPPER FLOW MOVING ACROSS THE GREAT LAKES LATE IN THE WEEKEND
INTO EARLY NEXT WEEK...THOUGH SOME MODELS DO HAVE THIS FEATURE A BIT
DEEPER THAN OTHERS. LATER IN THE PERIOD...DOES LOOK LIKE THIS CUTOFF
WILL DRIFT ACROSS N NEW ENGLAND.

FRIDAY NIGHT...STALLED FRONT S OF NEW ENGLAND WILL SLOWLY SHIFT BACK
N AS A WARM FRONT. WILL BE A SLOW PROCESS THOUGH AS HIGH PRES TO
THE E TRIES TO HOLD TOUGH. EXPECT ONLY LOW CHANCE POPS ACROSS
WESTERN AREAS...WITH CLOUDS INCREASING FURTHER E. WILL BE ON THE
MILD SIDE FOR OVERNIGHT LOWS...MAINLY IN THE LOWER 50S TO AROUND 60.

SATURDAY...EXPECT PRECIP TO PUSH INTO THE ENTIRE REGION BY MIDDAY.
INCLUDED LIKELY POPS ACROSS S NH/W MA WHERE BEST LIFT AND MOISTURE
CONVERGENCE IS LOCATED. GENERAL ONSHORE WINDS WILL KEEP TEMPS
COOLER...THOUGH MAY REACH TO AROUND 70 ACROSS SOUTHERN AREAS CLOSER
TO THE APPROACHING WARM FRONT.

SATURDAY NIGHT-SUNDAY NIGHT...WITH CUTOFF LOW ACROSS NY STATE...LOW
STARTS TO OCCLUDE OUT TO THE W...WHICH WILL SLOW THE PROGRESSION OF
THE FRONT EASTWARD. EXPECT LIKELY SHOWERS AND SCT TSTMS ESPECIALLY
FROM LATER SAT NIGHT THROUGH EARLY SUNDAY EVENING AS OCCLUSION TRIES
TO MOVE ACROSS THE REGION. TEMPS MAY WARM TO THE LOWER-MID 70S
ACROSS CT VALLEY AND SOUTHERN AREAS ON SUNDAY...BUT QUESTION HOW FAR
N WARM FRONT PROGRESSES. THIS WILL HAVE AN EFFECT ON MAX TEMPS ON
SUNDAY. MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING FRONT ACROSS
REGION LATER SUNDAY NIGHT.

MONDAY...THIS APPEARS TO BE THE TRANSITION DAY...BUT TIMING IS A
FACTOR DUE TO MOVEMENT OF CUTOFF LOW. HAVE ENDED THE PRECIP...BUT
LEFTOVER SHOWERS MAY LINGER ESPECIALLY ACROSS E MA. HIGH PRES BUILDS
ACROSS GREAT LAKES/OHIO VALLEY AND WILL SLOWLY MOVE E.

TUESDAY-WEDNESDAY...FOR NOW...HAVE A PARTLY CLOUDY AND DRY FORECAST
GOING AS HIGH PRES SLOWLY SHIFTS E...WHICH IS SHOWING PRETTY GOOD
CONTINUITY FROM PREVIOUS FORECAST. STILL TIMING ISSUES IN PLACE THIS
FAR OUT.

THURSDAY...LOW CONFIDENCE WITH THIS PORTION OF THE FORECAST. HIGH
PRES BUILDS OFF THE MID ATLC COAST WITH LOW PRES AND FRONT MAY START
TO APPROACH. HAVE KEPT A DRY FORECAST GOING FOR NOW...BUT TIMING IS
A DEFINITE ISSUE WITH THIS FEATURE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

REST OF THIS AFTERNOON...
TSTMS MOVE IN FROM THE WEST...CROSSING THE CT VALLEY 1930Z TO
2100Z AND BOSTON-PVD 2130Z TO 2400Z. SUFFICIENT HEATING AND
SUPPORT ALOFT TO SUPPORT STRONG WIND GUSTS AND LARGE HAIL.
CEILINGS ARE MOSTLY VFR...BUT MAY LOWER TO BETWEEN 2000 AND 3000
FEET IN TSTMS AND EVEN IFR CEILINGS ARE POSSIBLE IN HEAVY TSTMS.
VSBYS COULD GO AS LOW AS 1-2 MILES IN SUCH TSTMS. POTENTIAL FOR
WEST WIND GUSTS 60-70 MPH.  MEDIUM TO HIGH CONFIDENCE.

TONIGHT...TSTM CHANCE CONTINUES IN THE EVENING ESPECIALLY IN BOS-
PVD-CAPE AND ISLANDS. THE FRONT MOVES THROUGH BY MIDNIGHT WITH
NORTHWEST WINDS AFTER PASSAGE. GENERALLY VFR EXCEPT IN TSTMS.
PATCHY FOG POSSIBLE LATE WITH MVFR CIGS/VSBYS POSSIBLE. MEDIUM TO
HIGH CONFIDENCE.

FRI...MEDIUM TO HIGH CONFIDENCE OF VFR.

KBOS TERMINAL...VFR THROUGH 21Z. TSTMS EXTRAPOLATE THROUGH THE
AREA BETWEEN 21Z AND 02Z WITH GENERALLY VFR CEILINGS...ALTHOUGH
ANY HEAVIER STORM CELLS THAT DEVELOP DURING THE AFTERNOON COULD
BRING BRIEF MVFR/IFR CEILINGS IN SHOWERS. VSBYS MVFR IN MOST
SHOWERS BUT COULD BE BRIEFLY IFR IN THE HEAVIER DOWNPOURS. WIND
SHIFT TO NORTHWEST BY MIDNIGHT WITH VFR CONDITIONS THE REMAINDER
OF THE NIGHT AND FRIDAY.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRIDAY NIGHT...MEDIUM CONFIDENCE FOR VFR CONDITIONS EARLY FOR MOST
AREAS. FOR CT VALLEY INTO NE CT/CENTRAL MA...MAY SEE MVFR CIGS/VSBYS
IN SCT SHOWERS AND LOWER CLOUDS.

SATURDAY...MEDIUM CONFIDENCE. DEVELOPING MVFR CONDITIONS IN SCT
SHOWERS SPREADING SW TO NE DURING THE DAY.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM CONFIDENCE OF MAINLY
MVFR CIGS/VSBYS IN SHOWERS AND PATCHY FOG. A FEW POCKETS OF IFR
POSSIBLE ALONG S COAST LATE SATURDAY NIGHT INTO SUNDAY MORNING. LOW
CHANCE OF TSTMS LATE SATURDAY NIGHT THROUGH EARLY SUNDAY EVENING.

MONDAY...LOW TO MEDIUM CONFIDENCE. LOCAL MVFR CIGS/VSBYS IN SHOWERS
AND PATCHY FOG MAINLY ACROSS E MA EARLY...OTHERWISE CONDITIONS
IMPROVING TO VFR. MVFR CIGS MAY LINGER INTO THE AFTERNOON ACROSS
CAPE COD AND THE ISLANDS.

TUESDAY...LOW TO MEDIUM CONFIDENCE FOR VFR CONDITIONS.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT THRESHOLDS
THROUGH FRIDAY. WINDS MAY GUST OVER 35 KNOTS IN ANY THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT. SOUTHWEST WINDS SHIFT TO
NORTHWEST DURING THE NIGHT...WITH ANY TSTMS ENDING AT THAT TIME.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRIDAY NIGHT-SATURDAY...EXPECT WINDS AND SEAS BELOW SMALL CRAFT
CRITERIA.

SATURDAY NIGHT-SUNDAY...SE WINDS WILL SHIFT TO SW. GUSTS UP TO 20 KT
POSSIBLE. MAY HAVE LOCALIZED SEAS UP TO 5 FT MAINLY ON THE SOUTHERN
OUTER WATERS. NEEDED TO ADJUST WNA WAVEWATCH MODEL DOWN 2-3 FT DUE
TO HIGH BIAS ON SW WIND FLOW.

SUNDAY NIGHT-MONDAY...SW WINDS SHIFT TO NW BUT SHOULD REMAIN BELOW
SMALL CRAFT CRITERIA. SEAS UP TO 5 FT POSSIBLE ON THE OUTER WATERS.

&&

.HYDROLOGY...
PRECIPITABLE WATERS VALUES OF 1.7 TO 1.8 INCHES /RUNNING CLOSE TO 2
STANDARD DEVIATIONS ABOVE NORMAL/ MAY MEAN SOME HEAVY RAINFALL IN
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING. MAY SEE LOCAL URBAN
AND POOR DRAINAGE FLOODING IN ANY THUNDERSTORM. THERE IS ALSO A
CHANCE OF TSTM CELL TRAINING...WHICH MAY PRODUCE LOCALIZED FLASH
FLOODING.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR TODAY

BOS 96 IN 1984...90 DEGREES AS OF 2 PM
PVD 97 IN 2008...88 DEGREES AS OF 2 PM
ORH 92 IN 2008...83 DEGREES AS OF 2 PM
BDL 96 IN 2008...90 DEGREES AS OF 2 PM

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR MAZ023-024.
NH...NONE.
RI...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR RIZ003>008.
MARINE...NONE.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...WTB/EVT
HYDROLOGY...STAFF
CLIMATE...STAFF
Hazardous weather outlook, Jun 9, 1:38 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
238 PM EDT THU JUN 9 2011

NHZ011-012-015-101845-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
238 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>022-026-101845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-
238 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-RIZ003>008-101845-
DUKES MA-NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
238 PM EDT THU JUN 9 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ001-002-101845-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
238 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-101845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
238 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 1:47 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
247 PM EDT THU JUN 9 2011

NHZ011-015-091945-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
247 PM EDT THU JUN 9 2011

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PENNY SIZED HAIL ALONG A LINE EXTENDING FROM 35 MILES NORTH OF
ALSTEAD TO 18 MILES NORTHWEST OF ALSTEAD TO 31 MILES WEST OF
WALPOLE...OR ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
SPRINGFIELD TO 8 MILES NORTHWEST OF SPRINGFIELD TO 5 MILES NORTHEAST
OF MANCHESTER...MOVING EAST AT 35 MPH.

THESE STORMS WILL REACH NORTHERN CHESHIRE COUNTY AROUND 330 PM.

* SOME LOCATIONS AFFECTED INCLUDE...ALSTEAD...WALPOLE...SURRY...
  SULLIVAN...STODDARD...MARLOW AND GILSUM.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHERN NEW HAMPSHIRE. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR
NORTHERN CONNECTICUT AND MASSACHUSETTS AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4314 7186 4313 7186 4299 7217 4305 7248
      4308 7245 4316 7246 4316 7242 4314 7242
      4314 7238 4316 7238 4319 7216 4314 7217
      4313 7205 4319 7203 4321 7191

KJC
Special weather statement, Jun 9, 2:00 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT THU JUN 9 2011

MAZ002-003-008>010-092030-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN
HAMPDEN MA-WESTERN HAMPSHIRE MA-
300 PM EDT THU JUN 9 2011

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PENNY SIZED HAIL ALONG A LINE EXTENDING FROM 16 MILES WEST OF MONROE
TO 36 MILES WEST OF EAST WINDSOR...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF BENNINGTON TO 31 MILES WEST OF NORTH ADAMS...
MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MONROE...ROWE...HEATH...
  CHARLEMONT...HAWLEY...COLRAIN...BUCKLAND...PLAINFIELD...EAST
  WINDSOR...LEYDEN...MIDDLEFIELD...CUMMINGTON...ASHFIELD...
  BERNARDSTON...SHELBURNE...WORTHINGTON...CHESTER...GILL...
  GREENFIELD...NORTHFIELD...CONWAY...GOSHEN...CHESTERFIELD...
  DEERFIELD...WILLIAMSBURG...WHATELY...WESTHAMPTON...WENDELL...
  WARWICK...SUNDERLAND...SOUTHAMPTON...ORANGE...NORTHAMPTON...
  MONTAGUE...LEVERETT...HATFIELD...HADLEY...ERVING AND EASTHAMPTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHERN NEW HAMPSHIRE. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR
NORTHERN CONNECTICUT AND MASSACHUSETTS AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4240 7301 4266 7296 4267 7299 4270 7296
      4270 7303 4274 7302 4273 7247 4270 7228
      4268 7227 4266 7223 4262 7223 4261 7226
      4256 7228 4221 7274 4228 7301 4230 7301
      4233 7307 4239 7307

KJC
Local storm report, Jun 9, 3:08 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     WINCHESTER              42.78N  72.38W
06/09/2011                   CHESHIRE           NH   TRAINED SPOTTER

            1 TO 2 FT DIAMETER TREES DOWN AT 74 GOANKO DR

&&

123
Local storm report, Jun 9, 3:22 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             MONTAGUE                42.54N  72.54W
06/09/2011  M1.50 INCH       FRANKLIN           MA   GENERAL PUBLIC

            GENERAL PUBLIC

&&

123
Local storm report, Jun 9, 3:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             WESTFIELD               42.14N  72.76W
06/09/2011  E0.88 INCH       HAMPDEN            MA   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

123

The radar

The Boston radar (KBOX), 119 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
June 9, 4:05 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.970, -72.570

Trees were downed onto a roof on Green Valley Drive and onto a car on Orlando Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329989.